Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

March 18, 2017Braxton County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 1:49 PM EDT for Braxton County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2017, 1:49 PM EDT (17:49 UTC)
Expired
Mar 18, 2017, 2:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS81 KRLX 181749
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
149 PM EDT SAT MAR 18 2017

WVZ018-028-029-181815-
Calhoun-Gilmer-Braxton-
149 PM EDT SAT MAR 18 2017

...A THUNDERSTORM WITH POSSIBLE HAIL WILL AFFECT SOUTHEASTERN 
CALHOUN... SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 148 PM EDT, a thunderstorm was located 9 miles southwest of Cedar 
Creek State Park, or 13 miles northwest of Sutton, moving east at 35 
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Shock, Exchange, Rosedale, Nicut and Cedarville. 

LAT...LON 3869 8101 3872 8105 3877 8104 3885 8081
      3881 8075 3873 8071 3870 8072
TIME...MOT...LOC 1748Z 258DEG 32KT 3875 8094 

$$

Cooper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:46 PM EDT, 3 minutes earlier.

Area forecast discussion, Mar 18, 1:46 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
146 PM EDT Sat Mar 18 2017

.SYNOPSIS...
Cold front crosses today. Upper disturbance crosses today into
tonight as low pressure intensifies off the east coast. Another
system Monday into Tuesday. High pressure mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Saturday...

Have some clearing coming through and reformation of showers
along the cold front pushing through the Kanawha Valley. Low
clouds headed back in later today from the northwest.

As of 300 AM Saturday...

WSW canceled as snowshoe has climbed steadily to 37F.

A cold front sweeping across the area today will eradicate the
low level moisture in place early this morning. Mid level dry
air will limit precipitation along the cold front although do
allow at least low PoPs anytime through midday as a flat wave
moving across may aid in squeezing precipitation out.

An upper level short wave crosses today as its parent low
passes north of the area. These lowering heights, along with
strengthening low level upslope flow out of the northwest, and
mid March insolation should result in numerous rain showers in
and near the mountains, and scattered showers dotting the
lowlands this afternoon.

Rain showers will turn to snow showers tonight, as progressively
colder air moves in. With the loss of daytime insolation, and
the upper level low moving off to the east, snow showers will
become increasingly confined to the mountains tonight, the
northwest upslope flow there being maintained with the help of
surface low pressure developing off the east coast, as the upper
level low digs southeastward into the middle Atlantic states.
Light accumulations are expected.

Not much change needed to temperatures and dew points with NAM
raw and MOS along with a short term consensus blended in.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Saturday...

Light upslope snow showers will gradually taper off on Sunday as
upper low moves off to the east, with a cooler northerly flow
setting up across the region. Some moderation in temperatures on
Monday as heights build in response to an approaching shortwave
trough and surface cold front, which will spread precipitation back
into the region by Monday evening. Frontal boundary will gradually
shift to the south on Tuesday, although there is still some
uncertainty in the timing, and how far south the front gets later in
the day. This could mean the difference between a dry forecast by
later in the day Tuesday for much of the CWA, or a chance of
showers, and possibly thunderstorms, particularly across the south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Saturday...

Cool, dry high pressure for much of Wednesday and Thursday,
with low relative humidities expected. A stronger system moves
into the region towards the end of the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 140 PM Saturday...

MVFR stratocumulus expected to rotate back in from the northwest
with the front clearing the area over the next couple of hours.
Lines of showers, with small hail and brief thunder possible,
accompany the front. Expect ceilings to come down again to IFR
with the loss of daytime heating, and do not expect VFR for the
duration of the TAF.

Show showers develop in northwest upslope tonight, mainly
affecting EKN and BKW, and possibly for a short time in CKB. 2SM
in snow will be a distinct possibility.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Categories to fluctuate in and out of
shower and snow showers tonight. Timing is an issue.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    M    M    M    H    L    H    M    H    L
HTS CONSISTENCY  M    M    H    M    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    M    M    L    L    M    L    L    L    L    L
EKN CONSISTENCY  H    L    M    L    L    L    L    L    M    M    M    L
PKB CONSISTENCY  L    M    M    L    M    M    M    M    L    L    M    L
CKB CONSISTENCY  M    H    H    H    H    H    H    H    M    H    M    L

AFTER 18Z SUNDAY...
IFR possible Sunday morning in snow showers in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/26
SHORT TERM...SL
LONG TERM...SL
AVIATION...26
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
312 AM EDT Sat Mar 18 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
312 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Mar 18, 12:41 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT SAT MAR 18 2017

WVZ008-014-016>018-181715-
Calhoun-Jackson-Roane-Wirt-Putnam-
1241 PM EDT SAT MAR 18 2017

...A LINE OF showers with hail possible WILL AFFECT CENTRAL
CALHOUN... NORTHEASTERN PUTNAM...SOUTH CENTRAL WIRT...NORTHWESTERN
ROANE AND SOUTHEASTERN JACKSON COUNTIES...

At 1240 PM EDT, radar indicated showers were located along a line
extending from 7 miles north of Spencer to near Kenna.
Movement was east at 30 mph.

Dime size hail and occasional lightning are possible with these
showers.

Locations impacted include...
Spencer, Grantsville, Kenna, Reedy, Statts Mills, Harmony,
Annamoriah, Kentuck, Gay and Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 123
and 131.

LAT...LON 3894 8104 3878 8123 3863 8153 3865 8184
      3868 8179 3868 8178 3869 8178 3877 8165
      3894 8146
TIME...MOT...LOC 1640Z 262DEG 25KT 3892 8136 3876 8153 3865 8175

cooper
Special weather statement, Mar 18, 12:57 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT SAT MAR 18 2017

WVZ018-028-029-181730-
Calhoun-Gilmer-Braxton-
1257 PM EDT SAT MAR 18 2017

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN... SOUTHWESTERN
GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 1256 PM EDT, a thunderstorm was located near Arnoldsburg, or 11
miles south of Grantsville, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Shock, Exchange, Orma, Rosedale, Nicut and Cedarville.

LAT...LON 3870 8108 3872 8113 3878 8112 3889 8082
      3882 8073 3873 8074
TIME...MOT...LOC 1656Z 255DEG 31KT 3876 8103

cooper
Special weather statement, Mar 18, 1:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017

WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017

...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND
NORTHWESTERN GILMER COUNTIES...

At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.

Up to half inch hail is possible with this shower. Occasional
lightning may also occur, so remain indoors if you hear thunder.

Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.

LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
      3887 8124 3888 8124 3889 8125 3891 8125
      3900 8110 3901 8103 3901 8100 3902 8099
      3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118

cooper
Special weather statement, Mar 18, 1:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT SAT MAR 18 2017

WVZ013-015-027-028-519-521-181800-
Clay-Kanawha-Northwest Webster-Lincoln-Northwest Nicholas-Braxton-
132 PM EDT SAT MAR 18 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL NICHOLAS...
KANAWHA...SOUTH CENTRAL BRAXTON...NORTHEASTERN LINCOLN...WEST
CENTRAL WEBSTER AND CLAY COUNTIES...

At 130 PM EDT, radar indicated thunderstorms either side of a line
extending from Clay to 7 miles southeast of Pinch to near
Spurlockville. Movement was east at 35 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Charleston, Nitro, Summersville, Clay, Jefferson, South Charleston,
St. Albans, Dunbar, Montgomery, Chesapeake, Marmet, Belle, Clendenin,
Cedar Grove, East Bank, Glasgow, Pratt, Pinch, Glen and Institute.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 20.
 Interstate 77 in West Virginia between mile markers 96 and 110.
 Interstate 64 in West Virginia between mile markers 48 and 57.
 West Virginia Turnpike between mile markers 83 and 95.
 Route 119 between mile markers 66 and 80.

LAT...LON 3845 8049 3830 8082 3822 8112 3824 8114
      3823 8119 3826 8123 3818 8132 3819 8165
      3822 8165 3822 8173 3821 8172 3829 8197
      3833 8192 3836 8191 3855 8144 3852 8127
      3853 8119 3856 8114 3858 8051
TIME...MOT...LOC 1730Z 269DEG 29KT 3844 8108 3834 8137 3822 8203

cooper
Special weather statement, Mar 18, 1:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 PM EDT SAT MAR 18 2017

WVZ028-030-181815-
Lewis-Braxton-
139 PM EDT SAT MAR 18 2017

...SMALL HAIL WILL AFFECT SOUTH CENTRAL LEWIS AND NORTHEASTERN
BRAXTON COUNTIES...

At 138 PM EDT, a shower was located 9 miles north of Sutton, moving
northeast at 30 mph.

Half inch hail is possible with this shower.

Locations impacted include...
Heaters, Walkersville, Ireland and Falls Mills.

This includes Interstate 79 between mile markers 71 and 76.

LAT...LON 3878 8041 3874 8071 3880 8074 3891 8044
      3881 8040
TIME...MOT...LOC 1738Z 258DEG 26KT 3879 8066

30
Special weather statement, Mar 18, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
149 PM EDT SAT MAR 18 2017

WVZ018-028-029-181815-
Calhoun-Gilmer-Braxton-
149 PM EDT SAT MAR 18 2017

...A THUNDERSTORM WITH POSSIBLE HAIL WILL AFFECT SOUTHEASTERN
CALHOUN... SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 148 PM EDT, a thunderstorm was located 9 miles southwest of Cedar
Creek State Park, or 13 miles northwest of Sutton, moving east at 35
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Shock, Exchange, Rosedale, Nicut and Cedarville.

LAT...LON 3869 8101 3872 8105 3877 8104 3885 8081
      3881 8075 3873 8071 3870 8072
TIME...MOT...LOC 1748Z 258DEG 32KT 3875 8094

Cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:46 PM EDTWinter Weather AdvisoryRLXPocahontas, Randolph6 hr
Mar 18, 10:38 AM EDTSpecial Weather StatementRLXKanawha22 min
Mar 18, 10:58 AM EDTSpecial Weather StatementRLXClay32 min
Mar 18, 11:13 AM EDTSpecial Weather StatementRLXBraxton32 min
Mar 18, 12:25 PM EDTSpecial Weather StatementRLXMason35 min
Mar 18, 12:29 PM EDTSpecial Weather StatementRLXCalhoun31 min
Mar 18, 12:41 PM EDTSpecial Weather StatementRLXRoane34 min
Mar 18, 12:57 PM EDTSpecial Weather StatementRLXGilmer33 min
Mar 18, 1:08 PM EDTSpecial Weather StatementRLXGilmer22 min
Mar 18, 1:32 PM EDTSpecial Weather StatementRLXClay, Kanawha28 min
Mar 18, 1:39 PM EDTSpecial Weather StatementRLXLewis36 min
Mar 18, 1:51 PM EDTSpecial Weather StatementRLXCalhoun24 min
Mar 18, 1:56 PM EDTSpecial Weather StatementRLXClay, Kanawha34 min
Mar 18, 1:59 PM EDTSpecial Weather StatementRLXBraxton31 min
Mar 18, 2:01 PM EDTSpecial Weather StatementRLXUpshur29 min
Mar 18, 2:04 PM EDTSpecial Weather StatementRLXLewis26 min
Mar 18, 2:07 PM EDTSpecial Weather StatementRLXPocahontas23 min
Mar 18, 2:11 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer34 min
Mar 18, 2:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Mar 18, 2:31 PM EDTSpecial Weather StatementRLXBraxton, Clay, Nicholas, Webster44 min
Mar 18, 2:34 PM EDTSpecial Weather StatementRLXRandolph26 min
Mar 18, 2:41 PM EDTSpecial Weather StatementRLXBraxton, Lewis34 min
Mar 18, 2:44 PM EDTSpecial Weather StatementRLXRandolph31 min
Mar 18, 2:53 PM EDTSpecial Weather StatementRLXLogan, Mingo, Wyoming22 min
Mar 18, 2:55 PM EDTSpecial Weather StatementRLXRandolph50 min
Mar 18, 3:04 PM EDTSpecial Weather StatementRLXFayette, Nicholas56 min
Mar 18, 3:06 PM EDTSpecial Weather StatementRLXUpshur, Webster39 min
Mar 18, 3:09 PM EDTSpecial Weather StatementRLXRandolph36 min
Mar 18, 12:06 PM EDTSpecial Weather StatementRLXGallia24 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.